Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 31, NWS Bismarck, ND

July 22, 1999McIntosh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 22, 1999, 5:39 PM CDT for McIntosh County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 1999, 5:39 PM CDT (22:39 UTC)
Expired
Jul 22, 1999, 6:15 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McIntosh County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WFUS53 KBIS 222241 RRA
TORBIS
NDC051-222315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT THU JUL 22 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 615 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 5 MILES NORTHEAST OF ASHLEY OVER MCINTOSH COUNTY...OR    
  ABOUT 65 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 15 MPH.

THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4610 9946 4597 9928 4602 9902 4626 9907
RSL
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 22, 3:35 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 22, 3:35 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT THU JUL 22 1999

SFC LOW IN CNTRL SD WI TROUGH EXTENDING TO JMS AND GFK. THIS FEATURE
AND EWD IS MAIN FOCUS OF SVR TSTM THREAT. FEEL BIS AREA CLOSE ENOUGH
TO LOW WI DWPT IN LOW 70S AND LIS LESS THAN -9 THIS AFTN TO WARRANT
CHC TSMS. MAY HAVE TO INCLUDE DIK/MOT AREA ALSO. VORT MAX IN SRN CAN
WI VORT TAIL MOVING ACROSS NRN ND TON. WL KEEP CHC TSTMS TON NORTH.
FRI LOOKS MS AND HOT...BUT ALL THREE MODELS HAVE VORT MOVING IN LATE
FRI AFTN/FRI NT. HOT AGAIN SAT. H7 CAP SETS UP AND AVN CARRIES IT
THROUGH ENOUGH TO KEEP STRONG VORT FROM PRODUCING TSTMS IN ND. WL
PUT CHC SAT NT IN THE NORTH WHERE CAP WILL BE WEAKEST.

CAP BREAKS DOWN FOR SUN AND MON WI SFC LOW AND H5 ENERGY MOVES
ACROSS THE STA. NOTHING SIG FOR TUE.

.BIS...NONE.
VINING

In the hours before

Special weather statement, Jul 22, 11:58 AM CDT, 5 hours 41 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-222200-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND WESTERN NORTH DAKOTA
NATIONAL WEATHER SERVICE  BISMARCK ND
1150 AM CDT THU JUL 22 1999

...SEVERE THUNDERSTORMS POSSIBLE EAST OF A DICKINSON/WILLISTON LINE
LATE THIS AFTERNOON AND EARLY TONIGHT...

FORECAST...WIDELY SCATTERED THUNDERSTORMS WILL EXIT SOUTH CENTRAL
NORTH DAKOTA EARLY THIS AFTERNOON. THEN A NEW ROUND OF THUNDERSTORMS
WILL DEVELOP OVER THE REGION LATE THIS AFTERNOON AND EVENING. SOME
STORMS MAY BECOME SEVERE IN THE WEST CENTRAL AND CENTRAL PORTIONS OF
THE STATE.

DISCUSSION...LAST NIGHT'S CONVECTION HAS STABILIZED THE LOWER
BOUNDARY LAYER...BUT THE AIRMASS REMAINS VERY UNSTABLE ABOVE THAT.
AN APPROACHING SHORTWAVE TROUGH LATE THIS AFTERNOON WILL REINITIATE
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. WEAK LOW LEVEL FLOW
WILL LIMIT THE THREAT TO LARGE HAIL AND STRONG WINDS.

WEATHER SPOTTERS MAY BE NEEDED IN CENTRAL AND PORTIONS OF WESTERN
NORTH DAKOTA THIS AFTERNOON AND EARLY TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. LISTEN FOR LATER
FORECAST AND UPDATES.

RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:45 PM CDTSevere Thunderstorm WarningBISWilliams60 min
Jul 22, 12:34 AM CDTSevere Thunderstorm WarningBISDivide66 min
Jul 22, 12:34 AM CDTSevere Thunderstorm WarningBISDivide61 min
Jul 22, 12:47 AM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 22, 1:25 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail65 min
Jul 22, 2:07 AM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 22, 2:10 AM CDTSevere Thunderstorm WarningBISRenville, Ward65 min
Jul 22, 2:28 AM CDTSevere Thunderstorm WarningBISMountrail47 min
Jul 22, 2:39 AM CDTSevere Thunderstorm WarningBISDivide, Williams61 min
Jul 22, 2:58 AM CDTSevere Thunderstorm WarningBISWard62 min
Jul 22, 3:30 AM CDTSevere Thunderstorm WarningBISMcHenry60 min
Jul 22, 4:02 AM CDTSevere Thunderstorm WarningBISPierce58 min
Jul 22, 4:18 AM CDTSevere Thunderstorm WarningBISRolette57 min
Jul 22, 4:30 PM CDTSevere Thunderstorm WarningBISMcIntosh30 min
Jul 22, 5:03 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh57 min
Jul 22, 5:03 PM CDTSevere Thunderstorm WarningBISDickey57 min
Jul 22, 6:00 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman45 min
Jul 22, 6:45 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Stutsman60 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.